California, 2003

Flood in California, February 14, 2003

February 14, 2003 · NWS SGX · 1 event in 1 county or zone

Two men tried to wade across the rain-swollen Tijuana River near the Hollister Street bridge before dawn. One man was swept away and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Two men tried to wade across the rain-swollen Tijuana River near the Hollister Street bridge before dawn. One man was swept away and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 14, 3:30 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 3:30 AM PST, 2 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST FRI FEB 14 2003

.SYNOPSIS...A MOIST AIR MASS AND AN UPPER LEVEL LOW MOVING EAST
ACROSS THE REGION WILL CONTINUE TO BRING SHOWERS THIS MORNING. HIGH
PRESSURE WILL REBUILD THIS AFTERNOON AND BRING DRYING THROUGH
SATURDAY. A WEAK STORM WILL MOVE PAST TO THE NORTH SUNDAY BRINGING A
SLIGHT CHANCE OF SHOWERS. VARIABLE CLOUDS ARE EXPECTED NEXT WEEK
WITH MOIST SOUTHWEST FLOW ALOFT.

.DISCUSSION...UPPER LOW MOVING INLAND ACROSS FORECAST AREA THIS
MORNING WITH MOST SHOWERS ENDING. RIDGE BUILDS RAPIDLY ACROSS
REGION THIS AFTERNOON AND DOMINATES WEATHER PATTERN INTO
SATURDAY....BUT BY SATURDAY NIGHT THE RIDGE WEAKENS/AXIS SHIFTS EAST
OF FORECAST AREA AS TROUGH MOVES INLAND TO THE NORTH. MOIST SW FLOW
ALOFT THEN CONTINUES THROUGH MON WITH PROGRESSIVELY LOWERING
HEIGHTS...LEADING TO RENEWED THREAT OF PRECIPITATION MONDAY NIGHT
INTO TUESDAY AS NEXT TROUGH SWINGS ONSHORE...ESPECIALLY SINCE
SATELLITE IMAGERY SHOWS THIS TROUGH HAS ALSO TAPPED TROPICAL
MOISTURE AND COULD BE FAIRLY WET...THOUGH NOT AS MUCH AS THE
CURRENTLY ENDING 3 DAY EVENT. SPENT ABOUT 3 HOURS WORKING ON IFPS
GRIDS TO BRING IN LINE WITH GUIDANCE BEFORE RUNNING OUT OF TIME AND
HAVING TO SEND OUT ZONES WITH ONLY MINOR CHANGES. MAIN FORECAST
PROBLEM IS THREAT OF PRECIPITATION THURSDAY IS NO LONGER SUPPORTABLE
BY MODEL GUIDANCE...SHOWING CUT OFF LOW FORMING WELL OFF N
CALIFORNIA COAST AND RIDGE REBUILDING OVER SW CALIFORNIA. HOWEVER
GENERAL CONSENSUS WITH ADJACENT OFFICES IS MODEL SOLUTIONS FLIP
FLOPPING...SO NEXT MODEL RUN COULD AGAIN SUPPORT PRECIP ON THURSDAY.

.SAN...NONE.

BALFOUR
Hazardous weather outlook, Feb 14, 6:00 AM PST, 0 minutes before
CAZ042-043-048-050-055>058-060>062-151400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Diego

When
February 14, 6:00 AM PST to 7:00 AM PST
Where
San Diego County, 3 mi W of San Ysidro
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, San Diego2003-02-1422MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340911.